A New Class of Rational Cubic Fractal Splines for Univariate Interpolation

  • P. ViswanathanEmail author
  • A. K. B. Chand
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 91)


Fractal interpolation functions that share smoothness or nonsmoothness property of the prescribed interpolation data provide a novel method of interpolation. The present paper proposes a new type of rational cubic spline fractal interpolation function which involves two families of free shape parameters and which does not require derivatives at knots for its construction. The scaling factors inherent with the structure facilitate the proposed rational fractal interpolation function to recapture a classical rational cubic spline studied earlier in the literature as a special case. In addition, the scaling factors are the key ingredients that provide fractality to the derivative of the constructed interpolant. Thus, in contrast to the classical nonrecursive rational splines, the proposed rational cubic fractal spline can produce interpolants whose derivatives have irregularity in finite or dense subsets of the interpolation intervals depending on the nature of the problem. Assuming that the original data defining function belongs to the smooth class \(\fancyscript{C}^2\), an upper bound for the interpolation error with respect to the \(L_\infty \)-norm is obtained and the uniform convergence of the rational cubic fractal interpolant is deduced. The developed rational fractal interpolation scheme is illustrated with numerical examples and some possible extensions are exposed.


  1. 1.
    Barnsley, M.F.: Fractal functions and interpolation. Constr. Approx. 2(4), 303–329 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Barnsley, M.F., Harrington, A.N.: The calculus of fractal functions. J. Approx. Theor. 57(1), 14–34 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Chand, A.K.B., Kapoor, G.P.: Generalized cubic spline fractal interpolation functions. SIAM J. Numer. Anal. 44(2), 655–676 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Chand, A.K.B., Navascués, M.A.: Generalized Hermite fractal interpolation. Rev. R. Acad. de ciencias. Zaragoza 64(2), 107–120 (2009)zbMATHGoogle Scholar
  5. 5.
    Chand, A.K.B., Viswanathan, P.: A constructive approach to cubic Hermite fractal interpolation function and its constrained aspects. BIT Numer. Math. 53, 841–865 (2013). doi: 10.1007/s10543-013-0442-4 CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Chand, A.K.B., Vijender, N., Navascués, M.A.: Shape preservation of scientific data through rational fractal splines. Calcolo 51(2), 329–362 (2013). doi: 10.1007/s10092-013-0088-2
  7. 7.
    Delbourgo, R., Gregory, J.A.: Shape preserving piecewise rational interpolation. SIAM J. Stat. Comput. 6(4), 967–976 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Duan, Q., Djidjeli, K., Price, W.G., Twizell, E.H.: A rational cubic spline based on function values. Comput. Graph. 22(4), 479–486 (1998)CrossRefGoogle Scholar
  9. 9.
    Dyn, N., Levin, D.: A rational cubic spline based on function values. Acta Numerica 1(72), 73–144 (2002)MathSciNetGoogle Scholar
  10. 10.
    Han, X.: Convexity-preserving piecewise rational quartic interpolation. SIAM. J. Numer. Anal. 46(2), 920–929 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Navascués, M.A., Sebastián, M.V.: Generalization of Hermite functions by fractal interpolation. J. Approx. Theor. 131(1), 19–29 (2004)CrossRefzbMATHGoogle Scholar
  12. 12.
    Navascués, M.A., Sebastián, M.V.: A relation between fractal dimension and Fourier transform-electroencephalographic study using spectral and fractal parameters. Int. J. Comp. Math. 85, 657–665 (2008)CrossRefzbMATHGoogle Scholar
  13. 13.
    Rajagopalan, D., Arigo, M.T., McKinley, G.H.: Quantitative experimental and numerical studies of the settling motion of a sphere in highly elastic liquids: part II transient motion. J. Non-Newtonian Fluid Mech. 65, 17–46 (1996)CrossRefGoogle Scholar
  14. 14.
    Roberge, J. K.: The mechanical seal. Bachelor’s thesis, Massachusetts Institute of Technology (May 1960)Google Scholar
  15. 15.
    Viswanathan, P., Chand, A.K.B., Agarwal, R.P.: Preserving convexity through rational cubic spline fractal interpolation function. J. Comput. Appl. Math. 263, 262–276 (2014)Google Scholar

Copyright information

© Springer India 2014

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology MadrasChennaiIndia

Personalised recommendations